South Dakota, 2011Flash Flood in South Dakota, May 23, 2011
May 23, 2011 · NWS UNR · 1 event in 1 county or zone
Flash flooding occurred over portions of western Custer County when a slow moving thunderstorm produced two inches of rain in less than an hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flash flooding occurred over portions of western Custer County when a slow moving thunderstorm produced two inches of rain in less than an hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 23, 1:59 PM MST, 4 hours 1 minute earlier.
Area forecast discussion, May 23, 1:59 PM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
259 PM MDT MON MAY 23 2011
.DISCUSSION...CURRENT SURFACE MAP SHOWS TROF ACROSS
MONTANA/WYOMING. SCATTERED SHOWERS/ISOLATED THUNDERSTORMS
DEVELOPING ACROSS THE AREA THIS AFTERNOON.
12Z MODELS IN DECENT AGREEMENT WITH UPPER TROF CROSSING THE
ROCKIES TONIGHT AND CLOSING OFF AN UPPER LOW OVER NE CO/NW KS TUESDAY
EVENING. LEAD SHORTWAVE LIFTING THROUGH CO/WY IS WILL RESULT IN AN
INCREASE OF SHOWERS/THUNDERSTORMS OVERNIGHT...MAINLY ACROSS NE
WY/WRN SD. LOCALLY HEAVY RAIN POSSIBLE FROM THE
THUNDERERSTORMS...WITH FLOOD THREAT OVER SW SD.
DIFFLUENT FLOW SETS UP OVER THE AREA ON TUESDAY...WITH LOW LEVEL
FLOW BECOMING MORE UPSLOPE INTO THE BLACK HILLS. FORECAST
SOUNDINGS GIVE 100-400J/KG MUCAPE WITH MOIST ADIABATIC
THERMAL/SATURATED RH PROFILE THROUGH 400MB. NOT MUCH LIFT WILL BE
NEED TO GENERATE PRECIPITATION. MODEL QPF AMOUNTS RANGE FROM 1-3+
INCHES...WIT THE HEAVIEST ACROSS SW SD. SOME CONVECTIVE FEEDBACK
ISSUES ARE RESPONSIBLE FOR THE HIGHEST QPF AMOUNTS. 15Z SREF QPF
LOOKS LIKE REASONABLE COMPROMISE. AVERAGE AMOUNTS ACROSS SOUTHWEST
SOUTH DAKOTA WILL BE IN THE ONE INCH RANGE...WITH LOCALLY HIGHER
AMOUNTS ACROSS THE BLACK HILLS IN UPSLOPE ENHANCEMENT OR WITH ANY
SLOW MOVING CONVECTION.
DRY SURFACE HIGH BUILDS IN FROM THE NORTH ON WEDNESDAY AS A
SURFACE LOW CROSSES NEBRASKA. THIS WILL KEEP ANY PRECIPITATION
CONFINED TO THE SOUTHWESTERN PARTS OF THE FORECAST AREA ON
WEDNESDAY...WITH DRY WEATHER EXPECTED ON WEDNESDAY NIGHT.
EXTENDED...UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH MUCH OF
THE LONG TERM AS A SERIES OF UPPER LEVEL DISTURBANCES CROSS THE
REGION. THE BEST CHANCES FOR SHOWERS AND A FEW STORMS LOOK TO BE
THURSDAY NIGHT INTO FRIDAY...AND SATURDAY NIGHT THROUGH SUNDAY
NIGHT. TEMPERATURES WILL GENERALLY BE NEAR AVERAGE THROUGH THE
PERIOD...WITH HIGHS MAINLY IN THE 60S AND LOWER 70S.
&&
.AVIATION...RAIN SHOWERS...AND ISOLATED THUNDERSTORMS THIS
EVENING...WILL INCREASE ACROSS THE AREA TONIGHT AS THE NEXT SYSTEM
APPROACHES. CIGS WILL LOWER TO MVFR TONIGHT...AND POSSIBLY IFR
ACROSS SOME LOCATIONS LATE TONIGHT. MVFR/IFR VSBY WILL BE POSSIBLE
IN THE HEAVIER SHOWERS...AND IF PATCHY FOG DEVELOPS.
&&
.HYDROLOGY...FLOODING CONTINUES ACROSS MANY RIVERS AND CREEKS FROM
FAR NORTHEASTERN WY INTO NORTHWESTERN AND PARTS OF WEST CENTRAL SD.
THE MOST SIGNIFICANT FLOODING CONTINUES TO BE ALONG THE LITTLE
MISSOURI...BELLE FOURCHE...AND CHEYENNE RIVERS...AND ITS
TRIBUTARIES. SEE SPECIFIC FLOOD PRODUCTS FOR FURTHER DETAILS.
SHOWERS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY INTO
TONIGHT AS NEXT UPPER LEVEL SYSTEM APPROACHES THE AREA. THE HEAVIEST
RAINFALL LOOKS TO BE TONIGHT AND TUESDAY FROM THE BLACK HILLS AREA
INTO THE SOUTHWESTERN SD PLAINS...WHERE 1 TO 2 INCHES OF RAINFALL IS
POSSIBLE BY WEDNESDAY MORNING. A FLOOD WATCH REMAINS IN EFFECT FOR
SOUTHWESTERN SD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH LATE TUESDAY
NIGHT FOR BENNETT-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL
RIVER-HERMOSA FOOT HILLS-JACKSON-NORTHERN BLACK HILLS-
PENNINGTON CO PLAINS-RAPID CITY-SHANNON-SOUTHERN BLACK
HILLS-SOUTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS.
WY...NONE.
&&Hazardous weather outlook, May 23, 3:30 AM MST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
430 AM MDT MON MAY 23 2011
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
430 AM MDT (530 AM CDT) MON MAY 23 2011
...A FLOOD WATCH IS IN EFFECT FROM THIS EVENING THROUGH LATE
TUESDAY NIGHT FOR THE BLACK HILLS AND SOUTHWESTERN SOUTH DAKOTA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA TODAY AND WILL BECOME MORE NUMEROUS TONIGHT.
LOCALLY HEAVY RAIN IS POSSIBLE FROM THE BLACK HILLS INTO
SOUTHWESTERN SOUTH DAKOTA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON
TUESDAY AND TUESDAY NIGHT. LOCALLY HEAVY RAIN IS POSSIBLE FROM THE
BLACK HILLS INTO SOUTHWESTERN SOUTH DAKOTA. RAINFALL TOTALS IN
THOSE AREAS MAY REACH 1 TO 3 INCHES. RAIN FALLING ON THE ALREADY
SATURATED GROUND MAY PRODUCE FLOODING OF AREA CREEKS AND LOW LYING
AREAS.
A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER NORTHEASTERN
WYOMING...THE BLACK HILLS AND SOUTHWESTERN AND SOUTH CENTRAL SOUTH
DAKOTA ON WEDNESDAY. THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY
AFTERNOON AND EVENING...AND THEN EACH DAY THROUGH THE WEEKEND.
ALTHOUGH ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
Flash Flood, Custer
- When
- May 23, 6:00 PM MST to 8:55 PM MST
- Where
- Custer County, 4.91 mi NW of Jewel Cave Natl Mon to 4.41 mi NNE of Dewey
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 43.780, -103.900
Runoff from heavy rain caused flash flooding along sections of Pleasant Valley Road, Star Ridge Road, Nestle Rock Road, Steverson Loop, and along Dewey Road at Red Creek and Coon Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, May 23 to 24, 20114 deaths · $51,000 · 1 in hail · 20 events
- Tornado and Damaging Winds in Tennessee, May 23, 20112 injured · $412,000 · EF2 · 3 events
- Tornado and Hail in Kentucky, May 23, 20111 injured · $354,000 · EF2 · 3 events
- Tornado and Flash Flooding in Oklahoma, May 23 to 24, 201114 injured · $75,000 · EF0 · 27 events
- Rip Current in Texas, May 23, 20111 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Ohio, May 23, 2011$452,000 · EF1 · 64 events
- Tornadoes and Hail in Pennsylvania, May 23, 2011$155,000 · EF2 · 9 events
- Flooding in Montana, May 23 to 31, 2011$6.0 million · 3 events
- Hail and Damaging Winds in Ohio, May 23, 2011$1.2 million · 1.75 in hail · 26 events
- Tornado and Hail in Illinois, May 23, 2011$327,000 · EF1 · 10 events
- Hail and Damaging Winds in Indiana, May 23, 2011$222,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Illinois, May 23, 2011$275,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313737.